Hail, Trego
- When
- May 24, 8:52 PM CST
- Where
- Trego County, Collyer
- Measured
- 1.5 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.033, -100.117
5 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 24, 2:09 PM CST, 6 hours 43 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 309 PM CDT MON MAY 24 2004 .DISCUSSION... DAYS 1-2... THE MAIN FORECAST CONCERN FOR THE SHORT TERM WILL BE THE CHANCES FOR PRECIP TONIGHT AND TEMPERATURES TOMORROW AND WEDNESDAY. WATER VAPOR LOOP HAS THE SHORTWAVE TROUGH THAT WAS IN THE WESTERN PLAINS THIS MORNING QUICKLY ROTATING INTO THE EAST CENTRAL PLAINS. WARM 850MB AIR WAS FLOWING INTO SOUTHWESTERN KS UNDER DRY SW WINDS. THE SFC DRYLINE HAD MOVED PAST P28 BY EARLY THIS AFTERNOON. THIS HAS EFFECTIVELY SHUT OFF OUR CHANCES FOR SURFACED BASED CONVECTION FOR THIS AFTERNOON AND EVENING, WITH ALL OF THE ACTIVITY OCCURRING WELL OFF TO OUR NORTHEAST. A COLD FRONT CURRENTLY OVER NORTHERN NEB WILL PLUNGE SOUTHWARD TONIGHT AS A SHORTWAVE TROUGH MOVES BY TO THE NORTH. 12Z 850MB CHART HAD MOISTURE WRAPPING AROUND THE LOW UP INTO THE LBF AREA, AND THINK THAT WHEN THE FRONT COMES DOWN AT LEAST SOME OF THIS MOISTURE WILL COME WITH IT. WINDS COULD ALSO GET FAIRLY GUSTY WITH THE FRONT AS IT COMES DOWN TONIGHT, WITH SOME LOCATIONS POSSIBLY GETTING CLOSE TO ADVISORY CRITERIA. WILL HAVE TO KEEP AND EYE ON IT. WITH THE BAROCLINIC ZONE NEAR THE AREA, THERE COULD BE SOME ELEVATED CONVECTION ALONG AND BEHIND IT, SO KEPT SLIGHT TO CHANCE POPS FOR AREAS SOUTHEAST OF LBL-DDC-HYS. BY TOMORROW MORNING, THE FRONT WILL BE THROUGH ALL OF THE CWA, WITH GOOD CAA BEHIND IT AND UPSLOPING SFC WINDS. THINK WITH THE UPSLOPE FLOW THERE WILL BE SOME STRATUS FORMATION THAT SHOULD LAST AT LEAST PART OF THE DAY. WITH 850MB TEMPS IN THE 10-18 C RANGE, AND THE FACT THAT WE WONT GET FULL MIXING, TEMPS SHOULD BE MUCH COOLER TOMORROW. LOWERED HIGHS ACROSS MUCH OF THE AREA INTO THE LOWER 70S. THE GFS AND ETA HAVE THE SFC FRONT IN NORTHEASTERN OK WITH ELEVATED PRECIP AGAIN MOVING INTO SOUTHERN KS TUESDAY NIGHT. HOWEVER, THINK THAT THE FRONTAL BOUNDARY WILL BE TOO FAR SOUTH AND MUCH OF THE PRECIP WILL BE TO OUR EAST, SO KEPT THE FORECAST DRY. WITH THE CENTER OF THE SFC HIGH ACROSS NEB AND NORTHERN KS, CLOUDS COULD START BREAKING OUT A BIT OVERNIGHT. BROUGHT LOWS DOWN A FEW DEGREES TO REFLECT THIS AND THE COOLER AIR. FOR WEDNESDAY, A LEE TROUGH WILL AGAIN RE-DEVELOP BY LATE IN THE DAY, SHIFTING THE SFC WINDS BACK TO THE SOUTH BY AFTERNOON. STILL, WINDS WILL BE MORE EASTERLY EARLY IN THE DAY, AND THERE COULD BE SOME RECIRCULATING COOL AIR. TWEAKED HIGHS DOWN A DEGREE OR SO, TO VALUES CLOSE TO CLIMO. DAYS 3-7... ALTHOUGH THERE ARE DIFFERENCES IN THE DETAILS WITH VARIOUS MODEL SOLUTIONS, THE GENERAL EVOLUTION OF THE ATMOSPHERE IS HANDLED SIMILARLY BY ALL OF THE NUMERICAL MODELS. AFTER THE BIG CONVULSION OF THE ATMOSPHERE TONIGHT, A RELATIVELY QUIET PERIOD WILL PREVAIL. THE MINOR WAVE AROUND 127 DEGREES WEST WILL MINOR OUT AND MOVE OVER THE CENTRAL PLAINS THURSDAY NIGHT AND FRIDAY MORNING HOWEVER, THE BEST CHANCE FOR GETTING ANY RAINFALL WITH THE WAVE IS LIKELY TO BE SOUTH OF THE KANSAS BORDER. CONFIDENCE IS NOT QUITE GREAT ENOUGH TO MERIT PULLING POPS FROM THE GRIDS SINCE A FEW LIGHT SHOWERS COULD OCCUR IN SOUTHWESTERN KANSAS. THE MORE SIGNIFICANT WAVE, WHICH WAS JUST EAST OF THE DATELINE THIS AFTERNOON, WILL DROP INTO THE PROGRESSIVE MEAN TROUGH POSITION AND APPROACH THE CENTRAL UNITED STATES OVER THE WEEKEND. SATURDAY SHOULD BE RATHER WARM AND CAPPED WITH THE USUAL ELEVATED MIXED LAYER SPREADING OVER WESTERN KANSAS. WITH THE APPROACH OF THE WAVE, THERE SHOULD BE ENOUGH UVV TO ERODE THE CAPPING INVERSION AND ALLOW AT LEAST SOME CHANCE FOR THUNDERSTORMS TO DEVELOP ALONG THE FRONT SATURDAY NIGHT. SUFFICIENT COLD AIR ALOFT LIKELY WILL BE PRESENT TO SUPPORT A FEW SHOWERS OR THUNDERSTORMS BEHIND THE FRONT SUNDAY AFTERNOON. A MORE ZONAL FLOW REGIME WILL BECOME ESTABLISHED NEXT WEEK WHILE THE ATMOSPHERE ATTEMPTS TO REESTABLISH A MEAN TROUGH POSITION OF THE WESTERN UNITED STATES. THIS LIKELY WILL MANIFEST ITSELF ON THE CENTRAL PLAINS AS A WARM AND DRY PERIOD WITH A RETURN TO MORE ACTIVE WEATHER IN TWO TO THREE WEEKS. && .PRELIMINARY POINT TEMPS/POPS... DDC 57 70 49 82 / 30 00 00 00 GCK 52 70 48 82 / 20 00 00 00 EHA 53 73 46 84 / 00 00 00 00 LBL 57 72 48 83 / 20 00 00 00 HYS 55 69 50 78 / 20 00 00 00 P28 62 73 55 80 / 50 20 00 00 && .DDC WATCHES/WARNINGS/ADVISORIES... KS...NONE. && 26/01
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 303 PM CDT MON MAY 24 2004 KSZ030-043-044-061>063-074>076-084>086-251100- FINNEY-GRANT-HAMILTON-HASKELL-KEARNY-LANE-MORTON-SCOTT-SEWARD- STANTON-STEVENS-TREGO- 303 PM CDT (203 PM MDT) MON MAY 24 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT EXTREME FIRE DANGER CONDITIONS ARE EXPECTED ACROSS SOUTHWEST KANSAS TODAY AS RELATIVE HUMIDITIES FALL TO LESS THAN 25 PERCENT. OUTDOOR BURNING IS STRONGLY DISCOURAGED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE THURSDAY AFTERNOON THROUGH sunday. the greatest potential for severe thunderstorms will be saturday afternoon and night. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. KSZ031-045-046-064>066-077>081-087>090-251100- BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FORD-GRAY-HODGEMAN-KIOWA-MEADE- NESS-PAWNEE-PRATT-RUSH-STAFFORD- 303 PM CDT MON MAY 24 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT EXTREME FIRE DANGER CONDITIONS ARE EXPECTED ACROSS SOUTHWEST and south central KANSAS TODAY AS RELATIVE HUMIDITIES FALL TO LESS THAN 25 PERCENT. OUTDOOR BURNING IS STRONGLY DISCOURAGED. cold air will to pour into kansas tonight, and lifting over the cold air may support development of a scattered elevated thunderstorms after midnight. THE BEST CHANCE FOR thunderstorm development will be east of a line from meade to hays. considerable mid level instability is present, and a few of the thunderstorms could produce hail up to three quarters of an inch in diameter. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE THURSDAY AFTERNOON THROUGH SUNDAY. the best chance for severe thunderstorms will be saturday night. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON. HOWEVER, TELEPHONE CALLS TO VERIFY WINDS AND HAIL TONIGHT WILL BE POSSIBLE. 01
The Goodland radar (KGLD), 141 km away, was scanning. The volume nearest the first event began at 02:53 UTC.
5 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5399463, 5399464, 5399465, 5399466, 5399467.